Alert archive / Arizona / Red Flag Warnings in 2016

Red Flag Warning 6, NWS Flagstaff, AZ

May 24, 20164 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at May 24, 2016, 3:18 PM MST for 4 counties in Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2016, 3:18 PM MST (22:18 UTC)
Expired
May 24, 2016, 7:00 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 81 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS85 KFGZ 242218
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
318 PM MST TUE MAY 24 2016

AZZ110-111-113-114-116>118-139-140-250200-
/O.NEW.KFGZ.FW.W.0006.160524T2218Z-160525T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
318 PM MST TUE MAY 24 2016

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF EASTERN
ARIZONA...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

* AFFECTED AREA...NORTHERN GILA...NAVAJO AND APACHE COUNTIES.

* 20 FOOT WIND...SOUTHWEST 20 TO 30 MPH WITH GUSTS NEAR 40 MPH.

* RELATIVE HUMIDITY...9 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
1 follow-up statement
188 
WWUS85 KFGZ 250207
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
707 PM MST TUE MAY 24 2016

AZZ110-111-113-114-116>118-139-140-250315-
/O.EXP.KFGZ.FW.W.0006.000000T0000Z-160525T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
707 PM MST TUE MAY 24 2016

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITIES FOR PORTIONS OF EASTERN ARIZONA...

WIND SPEEDS ARE DECREASING BELOW CRITICAL LEVELS, AND HUMIDITY 
VALUES ARE SLOWLY RISING AS TEMPERATURES COOL. TODAYS RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 24, 9:55 AM MST, 5 hours 23 minutes earlier.

Area forecast discussion, May 24, 9:55 AM MST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST TUE MAY 24 2016

.SYNOPSIS...Expect breezy to windy conditions and below normal
temperatures through the week. A weak low pressure system will bring
a slight chance of showers and thunderstorms to the area by
Wednesday and Thursday.

&&

.DISCUSSION...A deep trough continues to affect much of the western
United States this week. A low within the trough is seen on water
vapor imagery approaching SOCAL this morning. This low will bring
windy conditions to our area today and tomorrow, with slight chances
of showers developing in the cold core by Wednesday and Thursday.

This low will move away from the area by Friday, but troughing will
persist off the west coast through the weekend. Expect warming, but
breezy conditions will remain. An actual ridge may develop by the
middle of next week, just in time for June.

Current forecast looks fine, no updates this morning.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail over
northern Arizona through the forecast period with south to southwest
winds 15-20 knots gusting as high as 35 kts from 16z-03z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Gusty southwest winds will continue Tuesday and
Wednesday with near critical fire weather conditions at lower
elevations each afternoon. On Wednesday, chances for showers and
thunderstorms are forecast in northern Coconino County as a trough
approaches the fire district.

Thursday through Saturday...The passage of weak weather disturbances
will cause breezy winds each afternoon as well as chances for
showers and thunderstorms along and north of the Mogollon Rim.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...BAK
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.